The big tranquilliser cover-up
by Margaret Bell
WDDTY June 2001
Tranquillisers are only prescribed to people suffering from anxiety, insomnia or mental illness. They are totally safe and innocuous, even when used long term. The only people who ever get addicted to them are alcoholics and drug addicts. The only symptoms people suffer from during tranquilliser withdrawal is anxietity and this is just a return to their original illness.
For over 40 years, the pharmaceutical companies have churned out this fallacious message. Their superb public-relations machinery has convinced almost the entire public of these myths. Propaganda and truth are, however, two different things.
Both research and anecdotal evidence show that only a small handful of people are ever put on tranquillisers for anxiety. Instead, they are prescribed in the mainto normal healthy people, many of whom become seriously ill as a result. Some 50 per cent of people become tranquilliser addicts as a result of a brief hospital admission (BMJ, 1992; 304: 881). Most others are prescribed these drugs for wholly inappropriate reasons, such as sports injury or bereavement (Joan Jerome, The Lost Years, Virgin Books, 1991) and become rapidly addicted.
Tranquillisers are known to damage brain receptors and cause neurotransmitter imbalances. This is now recognised as a major factor in alcoholism and drug addiction (WDDTY vol 11 no 7). Tranquilliser addiction is thus a leading cause of chemical dependency, rather than the other way round. If animals can become addicted and suffer withdrawals after only seven days (Science, 1982; 217: 11613), and newborn babies are born screaming with withdrawal symptoms that can last for anything up to seven years (WDDTY vol 9 no 11, letter), then clearly the fault lies with the drug.
While withdrawal symptoms from heroin last only a few weeks, withdrawal from tranquillisers can persist for well over 10 years in a substantial proportion of patients (Professor Malcolm Lader, Face the Facts, Radio 4, 16 March 1999).
Although the myth persists that people only suffer from anxiety during withdrawal, research shows that patients are, in fact, seriously ill and many report being permanently physically disabled.
Since 1960, the UK medical profession has turned at least three million adults and two million Benzo Babies infants whose mothers took tranquillisers during pregnancyinto brain-damaged addicts. There are currently still some one million patients trapped in addiction and another million disabled by withdrawals.
Benzodiazepine addiction can cause brain atrophy (Psychol Med, 1987; 17: 86973) and brain abnormalities are a significant factor in ME (J Neurol Sci, 1999; 171: 37), which affects so many tranquilliser patients. Neuroleptic side-effects can mimic lethargic encephalitis (Brain Cogn, 1993; 23:8-27).
Other observed tranquilliser side-effects include thyroid dysfunction (Int J Nucl Med Biol, 1984; 11: 2034), parkinsonism (Biol Psychiati. 1985; 20: 45160), liver damage (Dig Dis Sci, 1982; 27: 4702) and cancer (Natl Toxicol Prog Rep USA, 1993). Research also shows a 17-fold increase in fatal myocardial infarction associated with psychotropic drugs (Lancet, 1992; 340: 10678).
Protracted withdrawal symptoms are caused by the slow release, in waves, of tranquillisers from fat cells into the bloodstream. Drug-induced glandular fever (pseudomononucleosis) is a noted side-effect of psychotropic drugs (Med Gin, 1981; 77: 250-2; Arch Gen Psychiatr, 1966; 15:529-34) and just one of the many possible illnesses causing patients to be chronically sick, both during addiction and withdrawal.
In spite of these potential side-effects, tranquillisers are still touted as a cure for mental illness and such prescribed addiction is called therapy.
For decades, the vast majority of the UKs two million tranquilliser patients have reported being denied all medical treatment, care and benefits. Dr Reg Peart, founder of Victims of Tranquillisers, states in an Open Letter that this apparent BMA policy "has resulted in gross violations of patients human rights and extreme suffering. . .Anecdotal evidence suggests that even people with life-threatening illnesses, such as cancer or heart conditions, are left with no monitoring, no referrals to specialists and no care". Seriously ill patients are dismissed as suffering from anxiety without being seen for years on end.
My own experience is typical. For years, my GPs have refused to acknowledge or treat my disabling arthritis, blood disorder, severe allergies, pleuritic chest pains and cardiac problems. Without carrying out any relevant tests, they have diagnosed almost every ailment as anxiety and refused to put my own medical evidence on my file. Many of my tranquilliser group have recently died; had they had proper medical care, most would still be alive and well today. The most common causes of death were cardiac problems, stomach ulcers and cancer.
My friend Simon died last year at the age of 36, after 15 years of painful withdrawals. Over six foot tall, he weighed only six stone. His post mortem showed swelling and marked pallor of the entire brain, particularly the substantia nigra, the area affected in Parkinsons disease; he also suffered from an atrophied heart, atherosclerosis, oedema, congestion of the lungs, liver damage, stomach bleeding and multiple gastric erosions. The pathologist diagnosed death due to multiorgan failure with atrophy due to malnutrition. Simons GP saw him twice in 15 years and diagnosed anxiety.
The cover-up is complete.